Browse

You are looking at 1 - 4 of 4 items

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Gordon Sloan, Amjad Ali and Jonathan Webster

Summary

Ketoacidosis occurring during lactation has been described infrequently. The condition is incompletely understood, but it appears to be associated with a combination of increased metabolic demands during lactation, reduction in carbohydrate intake and acute illness. We present a case of a 27-year-old woman, 8 weeks post-partum, who was exclusively breastfeeding her child whilst following a low carbohydrate diet. She developed gastroenteritis and was unable to tolerate an oral diet for several days. She presented with severe metabolic acidosis on admission with a blood 3-hydroxybutyrate of 5.4 mmol/L. She was treated with intravenous dextrose and intravenous sodium bicarbonate, and given dietary advice to increase her carbohydrate intake. She made a rapid and full recovery. We provide a summary of the common causes of ketoacidosis and compare our case with other presentations of lactation ketoacidosis.

Learning points:

  • Ketoacidosis in the lactating woman is a rare cause of raised anion gap metabolic acidosis.

  • Low carbohydrate intake, starvation, intercurrent illness or a combination of these factors could put breastfeeding women at risk of ketoacidosis.

  • Ketoacidosis in the lactating woman has been shown to resolve rapidly with sufficient carbohydrate intake and intravenous dextrose.

  • Early diagnosis and prompt treatment are essential because the condition is reported to be reversible with a low chance of recurrence with appropriate dietary advice.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.

  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).

  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.

  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.

Open access

Sudeep K Rajpoot, Carlos Maggi and Amrit Bhangoo

Summary

Neonatal hyperkalemia and hyponatremia are medical conditions that require an emergent diagnosis and treatment to avoid morbidity and mortality. Here, we describe the case of a 10-day-old female baby presenting with life-threatening hyperkalemia, hyponatremia, and metabolic acidosis diagnosed as autosomal dominant pseudohypoaldosteronism type 1 (PHA1). This report aims to recognize that PHA1 may present with a life-threatening arrhythmia due to severe hyperkalemia and describes the management of such cases in neonates.

Learning points

  • PHA1 may present with a life-threatening arrhythmia.

  • Presentation of PHA can be confused with congenital adrenal hyperplasia.

  • Timing and appropriate medical management in the critical care unit prevented fatality from severe neonatal PHA.